Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 19, NWS San Diego, CA

December 5, 2023Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Dec 5, 2023, 1:10 PM PST for Orange County, San Diego County, California. It took effect at Dec 6, 2023, 4:00 AM PST. It was in force for 46 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2023, 1:10 PM PST (21:10 UTC)
In effect from
Dec 6, 2023, 4:00 AM PST
Expired
Dec 8, 2023, 2:00 AM PST
In force
46 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3216 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

127 
WHUS46 KSGX 052110
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
110 PM PST Tue Dec 5 2023

CAZ043-552-060600-
/O.NEW.KSGX.BH.S.0019.231206T1200Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
110 PM PST Tue Dec 5 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE THURSDAY NIGHT...

* WHAT...Increased surf 4 to 6 feet expected. Surf will peak on 
  Thursday across the region. Highest surf in southern San Diego 
  County with sets to 7 feet.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...From Wednesday morning through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
8 follow-up statements
683 
WHUS46 KSGX 060554
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
954 PM PST Tue Dec 5 2023

CAZ043-552-061400-
/O.CON.KSGX.BH.S.0019.231206T1200Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
954 PM PST Tue Dec 5 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 AM PST
WEDNESDAY THROUGH LATE THURSDAY NIGHT...

* WHAT...Surf of 4 to 6 feet expected. Surf will peak on Thursday.
  Highest surf will be in southern San Diego County with sets to 
  7 feet.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...From Wednesday morning through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
286 
WHUS46 KSGX 060953
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
153 AM PST Wed Dec 6 2023

CAZ043-552-062230-
/O.CON.KSGX.BH.S.0019.231206T1200Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
153 AM PST Wed Dec 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Surf of 4 to 6 feet expected. Surf will peak on 
  Thursday. Highest surf will be in southern San Diego County 
  with sets to 7 feet.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Today through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Waves will be high enough and rip currents strong enough to
present a danger to inexperienced swimmers. Always swim near a 
lifeguard.

&&

$$
504 
WHUS46 KSGX 062108
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
108 PM PST Wed Dec 6 2023

CAZ043-552-070600-
/O.CON.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
108 PM PST Wed Dec 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Surf of 4 to 6 feet expected. Surf will peak on Thursday.
  Highest surf will occur in southern San Diego County, where 
  sets to 7 feet will be possible.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Today through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

EA
387 
WHUS46 KSGX 070542
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
942 PM PST Wed Dec 6 2023

CAZ043-552-071400-
/O.CON.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
942 PM PST Wed Dec 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
THURSDAY NIGHT...

* WHAT...Surf of 4 to 6 feet expected. Surf will peak on Thursday.
  Highest surf will occur in southern San Diego County, with local
  sets to 8 feet.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Today through late Thursday night.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
221 
WHUS46 KSGX 070942
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
142 AM PST Thu Dec 7 2023

CAZ043-552-072115-
/O.CON.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
142 AM PST Thu Dec 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Surf of 4 to 6 feet expected, with local sets to 8 feet
  in southern San Diego County. 
 
* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through late tonight. Surf will peak this morning.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
737 
WHUS46 KSGX 072106
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
106 PM PST Thu Dec 7 2023

CAZ043-552-080600-
/O.CON.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
106 PM PST Thu Dec 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...Surf of 4 to 6 feet expected, with local sets to 8 feet 
  in southern San Diego County.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

APR
794 
WHUS46 KSGX 080511
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
911 PM PST Thu Dec 7 2023

CAZ043-552-081000-
/O.CON.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
911 PM PST Thu Dec 7 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 2 AM PST
FRIDAY...

* WHAT...Gradually declining surf of 4 to 6 feet will occur
  overnight into Friday.

* WHERE...San Diego and Orange County Coastal Areas.

* WHEN...Through late tonight.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
251 
WHUS46 KSGX 080953
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
153 AM PST Fri Dec 8 2023

CAZ043-552-081100-
/O.EXP.KSGX.BH.S.0019.000000T0000Z-231208T1000Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
153 AM PST Fri Dec 8 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 2 AM PST EARLY THIS
MORNING...

Gradually declining surf today, sets to 6 feet will continue to be
possible today on west-facing beaches in southern San Diego 
County.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 5, 9:00 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 5, 9:00 AM PST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
900 AM PST Tue Dec 5 2023

.SYNOPSIS...
Warm conditions and offshore flow continue today before onshore
flow and slight cooling develops tomorrow. Gusty winds in the
mountains and desert slopes return on Thursday, with cooler
temperatures and a rebuilding marine layer. This trend will be
short-lived however, as warmer conditions and Santa Ana winds
redevelop through this weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update...
At 9 AM, skies are clear across the region. Locally gusty offshore
wind gusts of 30-40 mph, locally up to 50 mph below the Cajon
Pass, are occurring this morning. Winds have likely already peaked
and will diminish through the remainder of the day. The warmup
continues today, with highs topping out 8-15 degrees above
seasonal averages on what will likely be the warmest day of the
week. Highs will reach the upper-70s to low-80s across the coast,
valleys and lower deserts, the 50s and 60s in the mountains and
upper-60s in the High Desert.

Previous Discussion (Issued 236 AM PST Tue Dec 5 2023)...
.SHORT TERM (Today through Thursday)...
Locally gusty Santa Ana winds will continue along and below the
coastal slopes of the mountains and below passes and canyons this
morning with the stronger gusts to around 35 mph. The winds will
gradually diminish this afternoon. It will be warmer than Monday
today with high temperatures for the valleys and inland coastal
areas as much as 10 to 15 degrees above average, into lower 80s in
warmer portions of the valleys and inland coastal areas.

Onshore flow will return on Wednesday and strengthen through
Thursday and Thursday night. Cooling will spread inland on
Wednesday and Thursday with high temperatures on Thursday for the
coast to the mountains around average with the deserts around 5
degrees above average, in the mid to upper 70s for the lower
deserts and the lower to mid 60s for the high desert.

Patchy low clouds may return near the coast as early as late
tonight into early Wednesday. More widespread coverage is expected
for Wednesday night into Thursday as the marine layer deepens with
low clouds extending into portions of the inland valleys on
Thursday morning.

&&

.LONG TERM (Friday through Monday)...
A marine layer near 2500 to 3000 feet will continue into early
Friday with coastal low clouds extending into portions of the
inland valleys. The low clouds will scatter out during the day on
Friday as lower level flow goes northerly and then northeasterly.
High temperatures for the deserts into the mountains will cool
another 5 degrees while the coast into the valleys warms slightly.

Gusty northeast to easterly Santa Ana winds will strengthen for
Friday night into Saturday with ECMWF ensemble output still
having the strongest winds on Saturday at around moderate
strength. For Saturday, high temperatures will cool another few
degrees for the deserts into the mountains while coastal areas
warm around 5 degrees.

ECMWF ensemble output is now decidedly weaker with offshore winds
for Sunday with support for stronger winds much more limited.
Sunday high temperatures will be a few degrees warmer at lower
elevations to around 5 degrees warmer in the mountains, mostly 5
to 10 degrees above average for the coast and valleys with highs
for the coast and valleys mostly in the 70s. Not much change to
slightly warmer on Monday with weaker winds.

&&

.AVIATION...
051700Z...FEW-SCT high clouds with unrestricted VIS today and
tonight. Confidence is moderate on BKN low cloud 600-900 ft MSL and
patchy fog development along coast and VCTY KSAN after 07Z
Wednesday. If cigs appear, clearing would occur 15-17Z Wed.

Gusty northerly wind gusts 25-35 knots through and below Cajon Pass
through 20Z, leading to locally weak to MDT up/downdrafts.

&&

.MARINE...
No hazardous marine weather conditions are expected through
Saturday.

&&

.BEACHES...
A long-period swell from the west northwest will bring elevated surf
late Wednesday into Friday. Highest surf is expected on Thursday,
mainly on west-facing beaches of San Diego County. Confidence is
increasing that wave heights will range from 3 to 6 feet for most
areas with sets to 7 feet in southern San Diego County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...EA
AVIATION/MARINE...APR

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.